Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 17, NWS Midland/Odessa, TX

March 18, 2020Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Mar 18, 2020, 2:45 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Mar 19, 2020, 12:00 AM CDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2020, 2:45 PM CDT (19:45 UTC)
In effect from
Mar 19, 2020, 12:00 AM CDT
Expired
Mar 19, 2020, 9:00 PM CDT
In force
21 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS74 KMAF 181945
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
245 PM CDT Wed Mar 18 2020

NMZ027-TXZ270-271-191200-
/O.UPG.KMAF.HW.A.0010.200319T0500Z-200320T0100Z/
/O.NEW.KMAF.HW.W.0017.200319T0500Z-200320T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
145 PM MDT Wed Mar 18 2020

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM
MDT THURSDAY...

* WHAT...Southwest winds 30 to 50 mph with gusts up to 70 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 11 PM this evening to 8 PM MDT Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.  Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ272-273-191200-
/O.NEW.KMAF.WI.Y.0009.200319T1200Z-200320T0200Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
and Van Horn
245 PM CDT Wed Mar 18 2020 /145 PM MDT Wed Mar 18 2020/

...WIND ADVISORY IN EFFECT FROM 7 AM CDT /6 AM MDT/ TO 9 PM CDT
/8 PM MDT/ THURSDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains.  In Texas, Van Horn 
  and Highway 54 Corridor, and Eastern Culberson County.

* WHEN...From 7 AM CDT /6 AM MDT/ to 9 PM CDT /8 PM MDT/ 
  Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.  Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
046 
WWUS74 KMAF 190757
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
257 AM CDT Thu Mar 19 2020

NMZ027-TXZ270-271-192200-
/O.CON.KMAF.HW.W.0017.000000T0000Z-200320T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
157 AM MDT Thu Mar 19 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* WHAT...Southwest winds 35 to 55 mph with gusts up to 70 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS... Travel will be difficult, especially for high profile
  vehicles. Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows, if flying in 
  the vicinity of the Guadalupe Mountains. Pilots should be alert 
  for standing wave clouds or other evidence of mountain wave 
  activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ029-033-034-TXZ045>048-050>053-059>062-067-274-192200-
/O.EXB.KMAF.WI.Y.0009.200319T1500Z-200320T0200Z/
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-
Winkler-Ector-Midland-Ward-Reeves County Plains-
Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, 
Colorado City, Mentone, Kermit, Odessa, Midland, Monahans, 
and Pecos
257 AM CDT Thu Mar 19 2020 /157 AM MDT Thu Mar 19 2020/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING
TO 9 PM CDT /8 PM MDT/ THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southeast New Mexico and western Texas.

* WHEN...From 10 AM CDT /9 AM MDT/ this morning to 9 PM CDT /8 
  PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ028-TXZ272-273-192200-
/O.CON.KMAF.WI.Y.0009.200319T1200Z-200320T0200Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
and Van Horn
257 AM CDT Thu Mar 19 2020 /157 AM MDT Thu Mar 19 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM CDT /6 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern 
  Culberson County, and Van Horn and Highway 54 Corridor.

* WHEN...From 7 AM CDT /6 AM MDT/ this morning to 9 PM CDT /8 PM 
  MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
363 
WWUS74 KMAF 191913
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
213 PM CDT Thu Mar 19 2020

NMZ027-TXZ270-271-200200-
/O.CON.KMAF.HW.W.0017.000000T0000Z-200320T0200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
113 PM MDT Thu Mar 19 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* WHAT...Southwest winds 35 to 55 mph with gusts up to 70 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-029-033-034-TXZ045>048-050>053-059>062-067-272>274-200200-
/O.CON.KMAF.WI.Y.0009.000000T0000Z-200320T0200Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin-
Howard-Mitchell-Loving-Winkler-Ector-Midland-Ward-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, 
Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, 
Kermit, Odessa, Midland, Monahans, Van Horn, and Pecos
213 PM CDT Thu Mar 19 2020 /113 PM MDT Thu Mar 19 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern 
  Culberson County, and Van Horn and Highway 54 Corridor.

* WHEN...Until 9 PM CDT /8 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 18, 2:45 PM CDT, 0 minutes earlier.

Area forecast discussion, Mar 18, 2:45 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Wed Mar 18 2020

.DISCUSSION...

WV imagery shows the west coast upper trough has separated in two,
w/the southern portion just making landfall at Baja del Norte,
leaving progressive SW flow aloft over West Texas and Southeast New
Mexico.  Ahead of this feature, large-scale forcing has resulted in
convection developing from wrn Sonora to Far West Texas.  The latest
hi-res models bring this convection onto our higher terrain out west
over the next couple of hours.  12Z KMAF raob came in fairly
unimpressive, save for impressive deep-lyr shear (~50kts),
helicities (~ 150 m2/s2), and low LCL.  Raob indicated that upper-
lvl winds had increased to ~90kts, but models increase this to
120kts overnight.  Mid-lvl winds were 60kts, but these are forecast
to increase to 90kts tonight as well, yielding 0-6km bulk shear of
70-90kts.  Best lapse rates for hail look to stay just ahead
of/along the Pac front, which moves thru late tonight.  All that
said, instability in forecast soundings is initially tepid, but
increases overnight, suggesting this could be a late-night event.

The Pac front will scour moisture east as it plows thru the region
Thu. We've gone ahead and upgraded the watch for the
Guadalupes/Delawares, given strong mtn wave signatures in the progs.
Unfortunately, the Pac front will take temps to just below normal
Thu afternoon.  A secondary cold front late Thu night will then take
temps well-blo normal Fri/Sat, w/Sat being the coldest day this
forecast.  Dirty weak ridging sets in Sunday, however, for a rebound
to near-normal Sunday afternoon, and then temps into the 80s most
locations by Tue, which could be our warmest temps yet this year.
Aside from isolated convection ern fringes Thu night-Sat night,
extended grids stay dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  70  43  55 /  80   0  10   0
Carlsbad                       47  67  40  64 /  60   0   0   0
Dryden                         58  83  54  73 /  50   0  30   0
Fort Stockton                  54  74  47  66 /  70   0  10   0
Guadalupe Pass                 40  55  40  57 /  60   0   0   0
Hobbs                          47  65  38  59 /  70   0   0   0
Marfa                          44  69  39  69 /  80   0   0   0
Midland Intl Airport           54  70  44  58 /  80   0   0   0
Odessa                         54  69  44  58 /  80   0   0   0
Wink                           52  71  43  65 /  80   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 6 AM to 8 PM MDT Thursday for Eddy County
     Plains.

     High Wind Warning from 11 PM this evening to 8 PM MDT Thursday
     for Guadalupe Mountains of Eddy County.

TX...Wind Advisory from 7 AM to 9 PM CDT Thursday for Eastern
     Culberson County-Van Horn and Highway 54 Corridor.

     High Wind Warning from 11 PM this evening to 8 PM MDT Thursday
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

&&

80/44
Hazardous weather outlook, Mar 18, 2:10 PM CDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
210 PM CDT Wed Mar 18 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-191915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
210 PM CDT Wed Mar 18 2020 /110 PM MDT Wed Mar 18 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected today and tonight across the area. There
is an enhanced risk of severe storms across the eastern Permian
Basin with a slight risk of severe storms east of a Hobbs to
Marathon line. Large to very large hail, damaging wind, frequent
lightning, and a few tornadoes are possible.

High wind is likely across the Guadalupe Mountains beginning late
tonight. A High Wind Warning is in effect

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A High Wind Warning is in effect Thursday for the Guadalupe
Mountains. A Wind Advisory is in effect Thursday for Eddy and
Culberson Counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:15 PM CDTSpecial Weather StatementMAFUpton45 min
Mar 17, 8:54 PM CDTSpecial Weather StatementMAF51 min
Mar 18, 2:45 PM CDTWind AdvisoryMAFAndrews, Borden, Culberson, Dawson, Ector, Gaines and 9 more30 hr
Mar 18, 4:22 PM CDTSpecial Weather StatementMAFGlasscock38 min
Mar 18, 5:01 PM CDTSpecial Weather StatementMAFGlasscock, Martin, Midland44 min
Mar 18, 5:44 PM CDTSpecial Weather StatementMAFBorden, Howard46 min
Mar 18, 6:30 PM CDTSpecial Weather StatementMAFBorden45 min

Nearby

High Wind Warnings in Texas, 2020High Wind Warnings in New Mexico, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.